Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Handholding Lorraine

Posted by Elizabeth on July 26, 2001, at 22:59:22

In reply to Re: Handholding Shelli shelliR, posted by Lorraine on July 26, 2001, at 18:45:59

> (Lord, can you see where I am in this depression? Slipping down--I become all soppy even though the sentiment is true. I tear up with gratitude--which I guess is one of the good things--that I can still feel "touched".)

I think that, relatively speaking, that's a good sign. To me it indicates a reactive mood, and the possibility that you have the potential to be cheered up temporarily.

Interesting about panic and hypothyroidism. All my TSH tests have been pretty normal, and T3/4 augmentation is something I've never tried.

> Well, I know what you mean about "finally"--it's like waiting for the other shoe to drop, isn't it and for me at least was such a physical feeling-a prenumbra?

Buprenorphine seems to make my periods irregular. I've been wondering about the mechanism there.

> The feeling of being "high" is very unsettling to me as well. You've been on this med long enough that you would think that side effect would have evaporated if that's what its intent was. That's unfortunate.

You know, any effective antidepressant has the potential to trigger mania. When I started taking buprenorphine, it seemed to cause activation, psychomotor agitation, etc., rather than the calming effect that opioids seem to have on a lot of people.

> The lack of a scientific basis makes me uneasy too.

We work with the information we have, and count on the research folks to accumulate more information. I don't think that we should feel we have to wait for more research to be done before we can be comfortable treating mood & anxiety disorders.

> Though my hunch is that nobody really knows what they are doing with these meds--it's all trial and error with a bit of hunch thrown into it. (elizabeth would disagree I think.)

Only partially. I think that lately, research has focussed mainly on biology, and the empirical-descriptive school of thought has become passe'. This is unfortunate in a way, because despite technological and scientific advances, psychiatrists still mainly have to go on the clinical presentation.

> Yeah, but, don't you think that first you manage the depression, then you worry about simplifying?

I agree here.

> That's unfortunate that you can't take this pill when you are on an MAO.

It must be one of the -triptans (e.g., Imitrex).

> An there is no substitute?

No, the triptans are all serotonin agonists.

> Well, we decided to go with parnate. My guy is an odd duck--he bases everything pretty much on your QEEG. So when I say, Nardil is associated with weight gain and sexual dysfunction, he says "I've never had anyone with your QEEG gain weight or have sexual dsyfunction on Nardil".

That is so wacky! There's a doctor here who's known for similar approaches (using EEGs and functional imaging to treat depression, mania, fibromyalgia, CFS, etc., and believing that these conditions are very often caused by seizure disorders). Some people seem to respect him quite a bit, while others think he's loopy. I'm not sure what to think (although I have met him and he does seem like a bit of a flake).

> The problem is I only half (or less than half) believe in his methodology--so I believe the weight gain has to do with histamine receptors and so forth.

It's not clear how Nardil would affect that. I think it could be related to serotonin and happens at the level of the hypothalamus. The effects of Nardil on insulin sensitivity probably play a role.

> Anyway, I'm officially off selegiline and start a very low dose (5mg) of Parnate in 3 days--which I know is a short wash-out period, but he bases these things of my QEEG (and, of course, I'll be very careful to look for problems).

Ask the pharmacist if it's okay to cut Parnate pills in half.

> I think that I remember reading that Tegretal has a very high rate of success with depressed people who have temporal lobe epilepsy. Another option, anyway.

Consider Trileptal (oxcarbazepine), Tegretol's newer, gentler cousin.

> I went to my first DMDA meeting on Tuesday. I went with Neal, another psychobabbler who happens to live in Los Angeles. It was helpful to me to see how others cope. I may go back. I'm still thinking it through.

That's great to hear. I hope you can continue going; support groups can be of help in a number of ways.

-elizabeth


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Elizabeth thread:67742
URL: http://www.dr-bob.org/babble/20010725/msgs/71978.html